Would you restart rituximab as part of a new chemotherapy regimen for this patient with DLBCL?

Professor of Medicine at Harvard Medical School and from the Department of Medical Oncology at the Dana-Farber Cancer Institute in Boston, MA

This month, Arnold S. Freedman, MD, answers a question about restarting rituximab as part of a new chemotherapy regimen for a patient with diffuse large B-cell lymphoma.


Clinical Dilemma:

In 2012, I treated a young man with follicular lymphoma with four cycles of bendamustine/rituximab. He developed prolonged neutropenia (presumed rituximab associated) that lasted eight months. He now has diffuse large B-cell lymphoma (DLBCL). Would you restart rituximab as part of a new chemotherapy regimen? Is he at higher risk for recurrence of rituximab-associated neutropenia?


Experts Make the Call

Arnold S. Freedman, MD: I would suspect that bendamustine is more likely the cause of the neutropenia. I would perform a bone marrow biopsy and send for cytogenetics. I think you have to use R-CHOP at this time for the DLBCL. IV IgG anecdotally helps reverse the neutropenia of rituximab.

Additional Resource
Saikia TK, Menon H, Advani SH. Prolonged neutropenia following anti CD20 therapy in a patient with relapsed follicular non-Hodgkin’s lymphoma and corrected with IVIG. Ann Oncol. 2001 Oct;12:1493-4.

Disclaimer: ASH does not recommend or endorse any specific tests, physicians, products, procedures, or opinions, and disclaims any representation, warranty, or guaranty as to the same. Reliance on any information provided in this article is solely at your own risk.

SHARE